

2018 PACIFIC COAST STEELHEAD MANAGEMENT MEETING MARCUS WHITMAN HOTEL WALLA WALLA, WASHINGTON MARCH 20-22, 2018

Monday, March 19, 2018

iday, March 19, 20	
3:00 – 6:00 pm	REGISTRATION/MEAL TICKETS – CONFERENCE CENTER
sday, March 20, 20	018
6:00 – 8:00 am	REGISTRATION/MEAL TICKETS – CONFERENCE CENTER
6:30 – 8:00 am	BREAKFAST – THE MARC
8:00 – 8:10 am	Welcome, Introductions & Housekeeping Items Roger Harding and Stephen Phillips, PSMFC
8:10 – 10:30 am	 Session One - Steelhead Stock Status Review Chair: Mark Beere, Ministry of Forests, Lands and Natural Resource Operations 8:10 California - Jonathan Nelson, CDFW 8:30 Oregon – Kevin Goodson, ODFW 8:50 Idaho – Alan Byrne, IDFG 9:10 Washington – Anne R. Marshall, WDFW 9:30 British Columbia – Robert Bison, MFLNR BC 9:50 Alaska – Brian Marston, ADF&G
10:10 – 10:25 am	Break – 15 minutes
10:30 am – 2:15 pm	 Session Two – Snake River Basin Steelhead Management and Research Chair: Alan Byrne, Idaho Department of Fish and Game 10:30 - Estimating wild adult abundance in the Snake River basin – a comparison of using PIT arrays and genetic methods – Jason Vogel, Nez Perce Tribe 10:55 - Estimating escapement of summer steelhead using redd surveys: What have we learned and where do we go? – Jim Ruzycki, ODFW 11:20 - Movement patterns of adult steelhead and anglers in the mainstem Clearwater River, Idaho – Stacey Feeken, University of Idaho 11:45 - Tucannon River steelhead management and issues caused by overshoot at Columbia and Snake River Dams – Joe Bumgarner, WDFW
12:10 – 1:15 pm	LUNCH – CONFERENCE ROOM FOYER
	 1:15 - Dispersal of radio tagged steelhead spawners in the SF Clearwater River – Peter Cleary, Nez Perce Tribe 1:40 - Estimation of wild steelhead smolt abundance at Lower Granite Dam – Carlos Camacho, IDFG 2:05 - Patterns of iteroparity in Snake River steelhead trout – Tim Copeland, IDFG 2:30 - Questions & Answers

	2:30 - Questions & Answers
2:55 – 3:15 pm	Break – 20 minutes

	 Session Three - Ocean Ecology Chair: Neala Kendall, Washington Department of Fish and Wildlife 3:15 - The changing North Pacific Ecosystem and potential impacts to steelhead – Elizabeth Daly, OSU 3:35 - Declining Pacific Northwest steelhead trout adult survival in the ocean and associated ecosystem indicators – Neala Kendall, WDFW 3:55 - Factors associated with the regional patterns of steelhead survival in the Columbia River Basin – Steven L. Haeseker, USFWS 4:15 - Genome-wide association study (GWAS) of (1) survival of acoustically tagged and (2) Nanophyetus salmincola infected steelhead smolts from south/central Puget Sound, Washington – Ken Warheit, WDFW 4:35 - Questions & Answers
5:00 pm 6:00 pm	Adjourn Posters – No-host Reception – Conference Center Foyer
7:30 pm	 Poster Session – Chair: Ryon Kurth, CDFW 1. A decade of scales: Examining juvenile steelhead age characteristics in 10 Idaho Streams – Tim Copeland, IDFG 2. Characterizing Steelhead Spawing Patterns in the Klickitat River – Results from Radio Telemetry and Genetic Investigations – Joe Zendt, YKFP 3. The Use of large fyke traps in the mainstem Sacramento River to estimate the abundance and run timing of Central Valley steelhead – Brian Poxon, PSMFC 4. Estimating the abundance of steelhead in upper Sacramento River Tributaries through the use of mark-recapture, SONAR and video monitoring – Thomas Clifford, PSMFC 5. Challenges Associated With an Age-2 Steelhead Smolt Rearing at Winthrop National Fish Hatchery, in the Methow River Sub-basin, WA – Michael Humling, USFWS 6. Effects of Fishery Related Fight Time and Air Exposure on Reporductive Success of Hatchery Steelhead – Don Whitney, IDFG 7. Assessment of Natural Hybridization Between Steelhead (<i>O. mykiss</i>) and Coastal Cutthroat Trout (<i>Oncorynchus clarkii clarkii</i>) – Kitty Griswold, PSMFC 8. Estimates of Pacific Lamprey Adult Spawner Abundance in Western Oregon from Winter Steelhead Monitoring Across the Oregon Coast and Lower Columbia - Eric Brown, ODFW 9. Winter Steelhead Monitoring in Western Oregon: Converting Redds to Fish – Briana Sounhein, ODFW 10. Planning Research and Monitoring of Native Winter Steelhead in the Upper Willamette Basin – Luke Whitman, ODFW 11. Comparing Effort, Bias and Precision Between Three Methods to Estimate Steelhead Smolt Abundance in Two Skagit River Tributaries – Michael LeMoine, Upper Skagit Indian Tribe 12. Hatchery Origin Strays Within the John Day River Steelhead Spawning Population – Chris Bare, ODFW

7:00 – 8:00 am	REGISTRATION – CONFERENCE CENTER
6:30 – 8:00 am	BREAKFAST – THE MARC
8:00 – 12 Noon	 Session Four – Fresh Water Ecology – Chair – Thomas Buehrens, WDFW 8:00 – Freshwater thermal habitat diversity promotes life history diversity in partially migratory steelhead populations – Matt Sloat, Wild Salmon Center 8:20 - Differences in and factors influencing movement of juvenile steelhead between two tributaries during initial stages of recolonization following dam removal in Elwha River – John McMillan, Trout Unlimited 8:40 - Using demographic rates to estimate freshwater productivity of anadromous <i>O. mykiss</i> (steelhead) in the Skagit River, WA – Mike LeMoine, Upper Skagit Tribe 9:00 - Freshwater growth patterns of Puget Sound steelhead smolts – Matt Klungle, WDFW 9:20 - Shifting summer distributions of juvenile steelhead: temperature, fish movements and competitive interactions – John Winkowski, WDFW 9:40 - Life history diversity of Steelhead (<i>Oncorhynchus mykiss</i>) in two coastal Washington watersheds – Jason Hall, Cramer Fish Sciences
10:00 – 10:20 am	BREAK – 20 MINUTES
	 10:20 - Monitoring genetic and ecological interactions of Puget Sound early winter steelhead hatchery releases – Bethany Craig, WDFW 10:40 - Using spatially continuous mark-recapture to estimate abundance, distribution, movement and survival of steelhead in freshwater – Jeremy Cram, WDFW 11:00 - Factors limiting growth of juvenile anadromous and resident <i>Oncorhynchus mykiss</i> in the Duckabush and Hamma Hamma Rivers, WA – Gary Marston, WDFW 11:20 - Life-cycle models for Yakima River <i>O. mykiss:</i> a tool for evaluating temperature, flow and other effects on fish life history strategy and abundance – Neala Kendall, WDFW 11:40 - Questions & Answers
Noon – 1:20 pm	LUNCH – CONFERENCE CENTER FOYER
1:20 – 4:30 pm	 Session Five – Invited Papers: Part 1 – Chair: Brian Marston, ADF&G 1:20 - Using a Mark-Recapture experiment to estimate the abundance of Karluk River steelhead – Tyler Polum, ADF&G 1:40 - Sonar estimation of adult steelhead: various methods to account for kelts in determining total escapement – Mike Sparkman, CDFW 2:00 - Columbia River Basin Steelhead Kelt Reconditioning Physiology Research Andy Pierce, CRITFC 2:20 - Population viability of Willamette River winter steelhead: An assessment of the effects of sea lions at Willamette Falls – Matt Falcy, ODFW
3:00 – 3:20 pm	BREAK – 20 MINUTES

Wednesday, March 21, 2018

	 3:20 - Evaluation of steelhead redd surveyor variability in Joseph Creek, Oregon – Jeff Yanke, ODFW 3:40 - Optimizing smolt production with natural-origin steelhead broodstock – Chris Tatara, NWFSC NOAA 4:00 - Effects of hatchery rearing duration and body size on the breeding success of steelhead trout – Chris Tatara, NWFSC NOAA 4:20 - Origin and assignment of hatchery and wild steelhead spawning in Bakeoven and Buck Hollow Creeks, Deschutes River – Derrek Faber, ODFW
4:40 pm	Adjourn until 6:30 pm
6:30 pm	Dinner – Renaissance/Empire Rooms – Dinner Speaker: Kevin Goodson

Thursday, March 22, 2018

6:30 – 8:00 am	BREAKFAST – THE MARC
8:00 – 12 Noon	Session F - Invited Papers – Part 2 – Chairs: Kevin Goodson, ODFW and Brian Marston, ADF&G
	8:00 - A preliminary assessment of residual hatchery steelhead in the Hood River, Oregon – Phil Simpson, ODFW
	8:20 - Triploid summer steelhead evaluation in the South Santiam River, Oregon - Marc Johnson, ODFW
	8:40 - Migration mortality and overshoot of Mid-Columbia Summer Steelhead: What are the next steps for monitoring and management? – Ian Tattam, ODFW
	9:00 - Genetic analysis of wild winter steelhead and hatchery summer steelhead introgression in the upper Willamette River – Marc Johnson, ODFW
	9:20 - The genetic and evolutionary basis of summer run timing in coastal steelhead – Mike Miller, UCD
	9:40 - Using genetics to investigate the spawning and rearing distribution of summer and winter steelhead in the North Umpqua Basin – Michelle Pepping, UCD
10:00 – 10:20 am	BREAK – 20 MINUTES
	10:20 - Factors that affect steelhead (and salmon) catch and release survival in freshwater sport fisheries throughout Washington state – Ian Courter, Mt. Hood Environmental
	10:40 - Consequences of catch-and-release angling on the physiology, behaviour, and survival of wild steelhead on the Bulkley River – Will Twardek, Carleton University
	11:00 - Conservation, science and angling in Kamchatka steelhead strongholds – Matt Sloat – Wild Salmon Center
	11:20 - Response of O. mykiss to removal of San Clemente Dam on the Carmel River, CA – results to date and managing expectations – Tommy Williams, SWFSC NOAA
	11:40 - Steelhead response during and after the removal of two dams on the Elwha River – Joe Anderson, WDFW
	12:00 - 12:15 - Wrap Up and Closing Remarks: Roger Harding, ADF&G (retired) and Stephen Phillips, PSMFC
12:15 pm	Box Lunch – To Go – Conference Center Foyer